Alert archive / Utah / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 50, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 8, 2001, 6:46 PM MDT for Sevier County, Utah. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 8, 2001, 6:46 PM MDT (00:46 UTC)
- Expired
- Aug 8, 2001, 7:15 PM MDT
- In force
- 29 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Sevier County, UT
The radar
The Cedar City radar (KICX), 163 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 0.8 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 3493 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
890 WUUS55 KSLC 090048 SVRSLC UTC041-090115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 646 PM MDT WED AUG 8 2001 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN SEVIER COUNTY IN UTAH * UNTIL 715 PM MDT * AT 639 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SOUTHEASTERN SEVIER COUNTY...OR ABOUT 17 MILES NORTHEAST OF LOA...MOVING SOUTHWEST AT 15 MPH. THIS STORM IS OVER STATE HIGHWAY 72 ABOUT 10 MILES SOUTH OF I-70. LARGE HAIL AND LOCAL HEAVY RAIN ARE LIKELY FROM THIS STORM. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SALT LAKE CITY. LAT...LON 3852 11134 3875 11138 3851 11184 3852 11167
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:55 PM MDT, 2 hours 51 minutes earlier.
Area forecast discussion, Aug 8, 3:55 PM MDT, 2 hours 51 minutes before
UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1020 AM MDT WED AUG 8 2001 SYNOPSIS...A MOIST AIRMASS WILL REMAIN OVER THE STATE...ESPECIALLY THE SOUTH AND EAST. SOME DRYING TO OCCUR FRIDAY FROM THE WEST. DISCUSSION...ONCE AGAIN...TODAY IS ALMOST A MIRROR COPY TO YESTERDAY. CONVECTION DEVELOPING OVER THE TERRAIN AND MOVING SLOWLY OFF THE TERRAIN. THE HIGH PRESSURE CENTER IS NEAR THE NEVADA/UTAH BORDER WITH NORTHERLY FLOW OVER THE STATE. SCATTERED CONVECTION TO DECREASE AFTER SUNSET...BUT SOME SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE NIGHT ESPECIALLY ACROSS THE SOUTH. MODELS DECREASE MOISTURE SOMEWHAT OVER THE STATE TONIGHT IN THE NORTHERLY FLOW. SHORT WAVE OVER NEVADA TO TRACK ACROSS NORTHERN UTAH/SOUTHERN IDAHO TOMORROW TO INCREASE MOISTURE OVER THE STATE. THIS WAVE CONTINUES TO TRACK TO THE EAST OVERNIGHT THURSDAY WITH SOME DRYING TO OCCUR DURING THE DAY FRIDAY FROM THE WEST. SHOWERS AND THUNDERSTORMS COULD GO ALL NIGHT THURSDAY OVER THE MOUNTAINS AND EASTERN VALLEYS. BY FRIDAY...SHOWER AND THUNDERSTORM ACTIVITY WILL BE CONFINED TO THE EASTERN VALLEYS AND MOUNTAINS AS THE SHORT WAVE MOVES THROUGH THE EASTERN HALF OF THE STATE. TEMPERATURES TO REMAIN RATHER SIMILAR THROUGH THIS PATTERN AS THERMAL RIDGE OVER EASTERN NEVADA. SURFACE PATTERN TONIGHT SETS UP A GOOD EAST-WEST GRADIENT FOR POSSIBLY ENHANCED DRAINAGE ALONG THE NORTHERN VALLEYS. IN THE EXTENDED...HIGH PRESSURE CENTER GRADUALLY MOVES EAST THROUGH MONDAY TO THE FOUR CORNERS. MOISTURE ONCE AGAIN MAKES IT AROUND THE HIGH PRESSURE NOW CENTERED OVER SOUTHERN UTAH SATURDAY. SUNDAY AND MONDAY LOOKS AS THROUGH SOME DRYING TO OCCUR AFTER THIS WAVE SATURDAY. HOWEVER...ENOUGH MOISTURE SHOULD REMAIN FOR CONVECTION OVER THE MOUNTAINS AND POSSIBLY DRIFT IN FROM NEVADA OVER THE WEST DESERTS IN THE EVENING. WITH THE HIGH CENTER MOVING OVER THE FOUR CORNERS COMBINED WITH A LOW MOVING INTO THE PACIFIC NORTHWEST AREA...MONSOONAL MOISTURE TAP MAY RETURN. THE PLACEMENT OF THIS LOW WILL DETERMINE EVERYTHING EARLY NEXT WEEK. IF IT DIGS INLAND FARTHER...STRONG DRY SOUTHWEST FLOW FOR UTAH. IF IT DIGS FARTHER OFF THE COAST...SOUTHERLY FLOW AND MOISTURE RETURN. RIGHT NOW...LEANING TOWARDS AVN SOLUTION WITH LOW STAYING JUST OFF THE COAST MONDAY. THIS WILL MEAN AN INCREASE IN CHANCES TUESDAY AND WEDNESDAY. SLC 2331 CDC 3341 NELSON .SLC...NONE
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 6:09 PM MDT | Flash Flood Warning | SLC | Kane | 2 hr |
| Aug 8, 7:11 PM MDT | Flash Flood Warning | SLC | Washington | 2 hr |
| Aug 9, 1:51 PM MDT | Flash Flood Warning | SLC | Garfield | 84 min |
| Aug 9, 2:53 PM MDT | Flash Flood Warning | SLC | Garfield | 97 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.